[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.198.71. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 27, 1985

Drugs and Esophagitis: One Banana Makes a Swallow

Author Affiliations

Wilton, Conn

JAMA. 1985;254(24):3424. doi:10.1001/jama.1985.03360240036021
Abstract

To the Editor.—  Recent letters on drug-induced esophagitis from stagnant capsules or pills1 and the original article by Amendola and Spera2 touch on a subject of much interest in everyday practice. This disorder is probably more prevalent than it would appear from reports in the literature, and the range of offending drugs much wider than that listed in the commentary.The question is, how can this common occurrence be prevented? Since capsules and pills can linger in the esophagus for lengthy periods if swallowed with small amounts of water, and particularly if the patient assumes a recumbent position, Hey et al3 suggest that patients should not only drink much water (almost a teacup full) but should remain standing for a minute and a half.These suggestions are not always easy to follow. A simple method that is also useful for recumbent patients is to swallow a few bites of

×